Fever 24 Hrs After DTP and Hepatitis a Vaccines

Updated on July 04, 2010
M.M. asks from Detroit, MI
6 answers

My 18 month old just got his DTP and Hepatitis A vaccines on Thursday evening. He woke up this morning with a fever (102) and we have been struggling to keep it down all day. Doing the Tylenol/Motrin rotation, but the fever is spiking up before I can give him the next dose. Besides the lethargy and desire to be held you'd expect with a fever, he doesn't have any other symptoms, except the spot where he got the shots is sensitive -- he won't let me touch it.

I know that fever can be a response to the vaccine, but I'm not sure if the fever means he is having a reaction and needs medical treatment? Or are we supposed to just treat the fever?

Thanks in advance!

What can I do next?

  • Add your own comment
  • Ask your own question
  • Join the Mamapedia community
  • as inappropriate
  • this with your friends

So What Happened?

Thanks so much for all your reassurances! We made it through and he was feeling fine today. This was his first time having this reaction to vaccinations and I will let his doctor know. Thanks again -- you guys really eased my mind!!

More Answers



answers from Kansas City on

No it's probably just a normal reaction to a shot. Keep doing what you're doing. (I'm sure you are, but make sure you're using generic tylenol/motrin due to recent recall!) You could probably wash him off in a cool bath or with a cool cloth too. If you're worried I bet your town has a 24 hour nurse call line like ask-a-nurse or something, but really, I think it's just a standard reaction. Good luck and I hope he feels better soon!

3 moms found this helpful


answers from Honolulu on

Its normal.
Upon vaccinations, a Pediatrician usually gives the Parent, a vaccine information sheet... did they do this?
If you look on it, it will list that this can occur. And it will also list other information.
If you did not get this info sheet... look online.

The fever, will dissipate.... it is most probably a reaction to the shot and the body building up immunity.
My son got that once. But it goes away.
Just take his temp regularly... and yes, Tylenol or Motrin, for infants, can be given.
And yes, babies can get lethargic, after a shot. Both my kids would sleep well/get lethargic after shots.
And like adults, when we get shots, it can be sore there.

all the best,

2 moms found this helpful


answers from Portland on

Sounds like a normal reaction to the shots. How close to the next dose is the fever spiking? You might try giving him the next dose just before the time it has been spiking and see if you can get ahead of it. That is if it's not more than 30-45 minutes before time for the next dose/

1 mom found this helpful


answers from Fayetteville on

This is normal. My daughter (who is now 3) always had a fever after she received shots. Her fevers would usually be around 102 to 103. We would just give her Tylenol and put her in a slightly warm bath. Do not put your little one in a cold bath but a warm bath then let them sit in it while you take a wash cloth and drip water on their head and let the water slowly cool on its own with them in it. The fever will usually lessen when doing these things. Usually those 2 things helped my daughter and the fever would eventually break within 24 to 48 hours. Good luck. If you are really concerned don't hesitate to call a doc or nurse line.

1 mom found this helpful


answers from San Francisco on

I would think that this is a normal reaction. If you don't find any redness around the needle area or any swelling it should go away. Fevers' normally rise more in the evenings' as well. I can see him being fevered after for about approx. 48hrs. and you are passed that. I would call the hospital nearest you or check on the internet (DTP/Hepatitis A symptoms). Something should come up. If you feel that he is fevering to much, 102 is really not high at this age. What concerns me is the fact that the his fever is not going down even with the Tylenol/Motrin rotation. It should knock it down a few degrees'. See how high it goes this evening and if it doesn't break I would have him checked. Good luck, poor little one!!



answers from Detroit on

It is VERY normal to see a fever and lethargy after vaccinations. Has he had the fever reaction with previous shots? When my oldest got her first shots she ran a fever and forever after that she only received 1/2 doses at a time, but her fever was going to 105. YIKES! Of course this was 32 years ago and we didn't have the Hepatitis in the mix. A few days of fever isn't unusual, but if you are concerned it wouldn't hurt to call the doctor's office.

Next question: Fevers... Do You Medicate or Let Them Burn?